Kentucky, 2008Damaging Winds and Lightning Strike in Kentucky, July 12, 2008
July 12, 2008 · NWS LMK · 3 events in 3 counties and zones
Isolated severe thunderstorms caused wind damage and lightning started a house fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms caused wind damage and lightning started a house fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 12, 9:23 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 12, 9:23 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1023 AM EDT SAT JUL 12 2008
.UPDATE...
A BAND OF THUNDERSTORMS HAS DEVELOPED THIS MORNING ACROSS CENTRAL
KENTUCKY WITH THE LATEST POSITION FROM NEAR SHELBYVILLE SOUTH TO
NEAR CAMPBELLSVILLE THEN INTO TENNESSEE. THESE THUNDERSTORMS WERE
ALONG A MID LEVEL SHORTWAVE THAT WAS MOVING ACROSS THE AREA. THIS
AREA ALSO MARKED AN INCREASE IN INSTABILITY WITH THE MOST UNSTABLE
AIR TO THE WEST. LOOKS LIKE SEVERAL WEAK IMPULSES WILL BE CROSSING
OUR AREA THROUGH THIS EVENING. THEREFORE HAVE UPDATED GRIDS AND ZONE
FORECASTS TO REFLECT THIS INCREASED RISK OF SCATTERED THUNDERSTORMS
TODAY.
&&
.SHORT TERM (TODAY AND TONIGHT)...
CONVECTION ASSOCIATED WITH A COLD FRONT STRETCHING FROM NW
WISCONSIN TO NE NEW MEXICO WILL BE THE MAIN WEATHER MAKER FOR THE
SHORT TERM PERIOD. EXPECT A PREFRONTAL TROUGH TO SWING THROUGH THE
AREA THIS AFTERNOON SPARKING SCATTERED T-STORMS. ELEVATED CAPE OF
1200 TO 1500 J/KG...DRY AIR ALOFT AND NEAR THE SURFACE WILL SUPPORT
GUSTY WINDS AND SMALL HAIL IN THE STRONGEST OF THESE STORMS. THERE
COULD BE SOME MARGINALLY SEVERE STORMS ESPECIALLY OVER SOUTHERN
INDIANA AND WEST CENTRAL KENTUCKY...BUT BELIEVE MOST STORMS WILL
STAY UNDER SEVERE LIMITS.
THERE SHOULD BE A BRIEF DECLINE IN PRECIP BETWEEN 0Z AND 4Z.
HOWEVER...AS THE FRONT NEARS SOUTHERN INDIANA BY 6Z...EXPECT
CONVECTION TO PICK UP WITH LIKELY SHOWERS AND T-STORMS. AGAIN
THERE COULD BE SOME MARGINALLY SEVERE STORMS WILL FORCING ALONG
THE FRONT...HOWEVER MOST STORMS WILL STAY UNDER SEVERE LIMITS. ANY
STORMS THAT OCCUR THIS AFTERNOON OR TONIGHT WILL HAVE THE
POTENTIAL FOR HEAVY RAINFALL WITH PWATS NEAR 2 INCHES.
HIGHS TODAY WILL BE QUITE WARM AHEAD OF THE FRONT IN THE UPPER 80S
AND LOW 90S. LOWS TONIGHT WILL BE IN THE UPPER 60S AND LOW 70S.
.LONG TERM (SUNDAY THROUGH FRIDAY)...
SUNDAY AND SUNDAY NIGHT...
A COOL FRONT WILL BE LOCATED JUST SOUTH OF THE OHIO RIVER AT THE
BEGINNING OF THIS FORECAST PERIOD. WITH PRECIPITABLE WATER VALUES
ABOVE 2 INCHES HEAVY RAIN IS EXPECTED ALONG AND SOUTH OF THE FRONTAL
BOUNDARY. FOR THIS REASON WE WILL HOLD POPS IN THE LIKELY CATEGORY
SOUTH OF THIS BOUNDARY THROUGH THE DAY. NORTH OF THE FRONT WE WILL
GRADUALLY DROP POPS. THE FRONT SHOULD BE OUT OF THE REGION BY
EVENING SO WE WILL NOT MENTION POPS AFTER 00Z MONDAY. WE WILL HOLD
TEMPERATURES IN THE MID 80S WITH THE EXPECTED RAIN AND CLOUD COVER.
CLOUDS WILL CLEAR SUNDAY NIGHT AND WITH THE DRIER AIR BEGINNING TO
FILTER INTO THE REGION TEMPERATURES AT DAYBREAK MONDAY WILL FALL
INTO THE LOWER 60S.
MONDAY THRU FRIDAY...
A DRY PERIOD WITH INCREASING HEAT AND HUMIDITY.
SWRN U.S. RIDGE EXPANDS INTO THE OHIO VALLEY BY WED AND REMAINS
STRONG THRU THE END OF THE PERIOD. ASSOCIATED SFC HI PRES RIDGE
EXTENDING FROM NEW ENGLAND SWWD INTO THE OH/MID MS VLYS MOVES LITTLE
WITH THE CENTER GRADUALLY SETTLING ACRS THE APPALACHIANS. THIS WILL
RESULT IN A GRADUAL HEAT-UP THRU THE PERIOD AS WINDS BECOME MORE
SOUTHERLY WITH MAX TEMPS CLIMBING TO ABOVE MID JULY NORMS BY WED.
DEWPOINTS SHUD CLIMB TOO...WELL INTO THE 60S BY THU AND FRI.
&&
.AVIATION (12Z TAFS)...
VFR CONDITIONS EXPECTED THROUGH THE NEXT 6 HRS AT LEAST. THEN TAFS
COULD GET TRICKY THIS AFTERNOON AS SCATTERED PREFRONTAL CONVECTION
FIRES THIS AFTERNOON ACROSS THE REGION. BECAUSE OF THE SCATTERED
COVERAGE EXPECTED WILL GO WITH VCTS AND NO VSBY RESTRICTIONS FOR
NOW...HOWEVER BRIEF MVFR CONDITIONS MAY BE REALIZED IN AFTERNOON
T-STORMS. CONVECTION DECREASES SOMEWHAT NEAR SUNSET AS DIURNAL
INSTABILITY WANES...HOWEVER THE COLD FRONT APPROACHING FROM THE NW
WILL ENTER THE TAF SITES AFTER 6Z TONIGHT INTO SUN. WILL GO AHEAD
AND MENTION TSRA WITH HIGH END MVFR VSBYS AT THIS POINT...AND LET
FUTURE TAF ISSUANCES TREND DOWNWARD WITH FLIGHT CONDITIONS AS THEY
SEE FIT.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
UPDATE.......SCHOLZ
SHORT TERM...AML
LONG TERM....JDA
AVIATION.....AML
Hazardous weather outlook, Jul 12, 10:30 AM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT SAT JUL 12 2008
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-131430-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT (1030 AM CDT) SAT JUL 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT THE BLUEGRASS REGION
THROUGH EARLY AFTERNOON. MORE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COOL FRONT. ANY OF THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS OF UP TO
50 MPH...VERY HEAVY RAINFALL...DANGEROUS LIGHTNING AND POSSIBLY SOME
SMALL HAIL.
THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS OVERNIGHT AS THE
FRONT MOVES INTO SOUTHERN INDIANA. THE MAIN THREAT WILL BE HEAVY
RAIN AND LIGHTNING BUT GUSTY WINDS WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HEAVY RAIN...GUSTY WINDS...AND DANGEROUS LIGHTNING WILL CONTINUE TO
BE A THREAT TO THE OUTLOOK AREA SUNDAY AS THE COOL FRONT MOVES
ACROSS CENTRAL KENTUCKY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
AML/JA/AL
In the hours before
Special weather statement, Jul 12, 8:44 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
944 AM EDT SAT JUL 12 2008
KYZ031-033-034-121415-
HENRY-OLDHAM-SHELBY-
944 AM EDT SAT JUL 12 2008
...SCATTERED THUNDERSTORMS EAST OF LOUISVILLE...
AT 941 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS NEAR ANCHORAGE TO 8 MILES WEST OF
SHELBYVILLE...MOVING EAST AT 25 MPH.
OCCASIONAL LIGHTNING...BRIEF BUT HEAVY RAINFALL...AND GUSTY WINDS OF
UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE...
NEAR TODDS POINT BY 950 AM EDT.
NEAR BALLARDSVILLE BY 955 AM EDT.
NEAR SHELBYVILLE BY 1005 AM EDT.
NEAR EMINENCE BY 1015 AM EDT.
STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.
AL
Special weather statement, Jul 12, 9:03 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1003 AM EDT SAT JUL 12 2008
KYZ033>035-038-039-045>047-054-055-064>066-075>077-081-121445-
ADAIR-ANDERSON-BOYLE-CASEY-CUMBERLAND-FRANKLIN-GREEN-HENRY-MARION-
MERCER-METCALFE-MONROE-NELSON-SHELBY-SPENCER-TAYLOR-WASHINGTON-
1003 AM EDT SAT JUL 12 2008
...SCATTERED THUNDERSTORMS ACROSS KENTUCKY...
AT 958 AM EDT/858 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR LA
GRANGE...TO TAYLORSVILLE...SOUTH TO CAMPBELLSVILLE AND TO
TOMPKINSVILLE...AND MOVING EAST AT 25 MPH.
FREQUENT DEADLY LIGHTNING...BRIEF BUT VERY HEAVY RAINFALL...AND
GUSTY WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE...
NEAR SHELBYVILLE BY 1010 AM EDT.
NEAR SPRINGFIELD BY 1015 AM EDT.
NEAR BREEDING BY 920 AM CDT.
NEAR COLUMBIA BY 930 AM CDT.
NEAR BURKESVILLE BY 945 AM CDT.
STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.
AL
Special weather statement, Jul 12, 9:53 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1053 AM EDT SAT JUL 12 2008
KYZ035-036-039-040-046-047-054-055-065-066-075-077-078-081-082-
121545-
ADAIR-ANDERSON-BOYLE-CASEY-CLINTON-CUMBERLAND-FRANKLIN-MARION-MERCER-
MONROE-RUSSELL-SCOTT-TAYLOR-WASHINGTON-WOODFORD-
1053 AM EDT SAT JUL 12 2008
...LINE OF THUNDERSTORMS APPROACHING THE BLUEGRASS REGION...
AT 1050 AM EDT/950 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A LINE OF THUNDERSTORMS EXTENDING FROM 9 MILES SOUTH OF
OWENTON...TO SPRINGFIELD...TO 11 MILES EAST OF CAMPBELLSVILLE AND TO
BURKESVILLE...MOVING EAST AT 25 MPH.
FREQUENT DEADLY LIGHTNING...VERY HEAVY RAINFALL WITH AMOUNTS OF
AROUND ONE INCH PER HOUR...AND GUSTY WINDS OF AROUND 45 MPH ARE
EXPECTED WITH THE STRONGEST STORMS.
THESE STORMS WILL BE...
NEAR LAWRENCEBURG BY 1100 AM EDT.
NEAR HARRODSBURG BY 1120 AM EDT.
NEAR VERSAILLES BY 1125 AM EDT.
NEAR LIBERTY BY 1130 AM EDT.
STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.
AL
Special weather statement, Jul 12, 10:27 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1127 AM EDT SAT JUL 12 2008
KYZ036-037-041-121600-
FAYETTE-HARRISON-SCOTT-
1127 AM EDT SAT JUL 12 2008
...STRONG THUNDERSTORM OVER SCOTT COUNTY...
AT 1124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GEORGETOWN...AND MOVING EAST AT 25 MPH.
CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...SMALL PEA OR MARBLE
SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 50 MPH ARE EXPECTED
WITH THIS STORM. ALSO...TORRENTIAL RAIN IS OCCURING...WITH RAINFALL
AMOUNTS OF AROUND ONE INCH PER HALF AN HOUR. THIS RAIN WILL REDUCE
VISIBILITIES TO LESS THAN ONE HALF MILE.
THIS STORM WILL BE...
NEAR OXFORD BY 1135 AM EDT.
5 MILES NORTH OF NEW ZION BY 1140 AM EDT.
NEAR GEORGETOWN SCOTT COUNTY AIRPORT BY 1145 AM EDT.
NEAR LEESBURG BY 1150 AM EDT.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.
AL
Special weather statement, Jul 12, 10:44 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1144 AM EDT SAT JUL 12 2008
KYZ047-048-055-056-067-121630-
BOYLE-GARRARD-JESSAMINE-LINCOLN-MERCER-
1144 AM EDT SAT JUL 12 2008
...STRONG THUNDERSTORM OVER BOYLE COUNTY...
AT 1143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DANVILLE...MOVING EAST AT 25 MPH.
CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...SMALL PEA OR MARBLE
SIZE HAIL...AND STRONG GUSTY WINDS OF UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.
THIS STORM WILL BE...
5 MILES NORTH OF STUART POWELL FIELD AIRPORT BY 1150 AM EDT.
NEAR DANVILLE BY 1155 AM EDT.
NEAR BRYANTSVILLE BY 1210 PM EDT.
5 MILES NORTH OF LANCASTER BY 1215 PM EDT.
NEAR MCCREARY BY 1225 PM EDT.
NEAR BUCKEYE BY 1225 PM EDT.
TORRENTIAL RAINFALL IS OCCURRING. RAINFALL AMOUNTS OF AROUND ONE
INCH PER HALF HOUR ARE EXPECTED...WHICH WILL REDUCE VISIBILITIES TO
LESS THAN ONE HALF MILE. EXPECT PONDING OF WATER ON LOCAL ROADWAYS.
DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
AL
Special weather statement, Jul 12, 10:52 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1152 AM EDT SAT JUL 12 2008
KYZ036-037-040>043-047>049-055>057-066-067-077-078-081-082-121700-
SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-MERCER KY-JESSAMINE KY-CLARK KY-BOYLE KY-GARRARD KY-
MADISON KY-CASEY KY-LINCOLN KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...GEORGETOWN...CYNTHIANA...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...DANVILLE...LANCASTER...RICHMOND...LIBERTY...
STANFORD...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1152 AM EDT SAT JUL 12 2008 /1052 AM CDT SAT JUL 12 2008/
AT 1145 AM EDT A BAND OF THUNDERSTORMS STRETCHED FROM NEAR
CYNTHIANA AND GEORGETOWN KENTUCKY SOUTH THROUGH DANVILLE TO
BURKESVILLE KENTUCKY. MANY OF THE STORMS CONTAINED VERY HEAVY RAIN
AND DANGEROUS LIGHTNING. THE STRONGER STORMS ALSO HAD GUSTY WINDS
AND POSSIBLY SOME SMALL HAIL.
THE STORMS WILL BE MOVING INTO LEXINGTON...PARIS AND LANCASTER
BEFORE 1115 AM EDT AND WILL REACH RICHMOND AND WINCHESTER BY 1245
PM EDT.
IF THE WEATHER BECOMES THREATENING...GET OUT OF POOLS AND MOVE TO
SAFE INDOOR SHELTER.
SCHOLZ
Thunderstorm Wind, Scott
- When
- July 12, 10:54 AM EST
- Where
- Scott County, 0.7 mi SSW of Great Crossing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.211, -84.606
Power lines were reported down at State Route 227 and Kentucky Highway 460.
Lightning, Barren
- When
- July 12, 12:00 PM CST
- Where
- Barren County, 2.14 mi SSW of Goodnight
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 37.050, -85.910
Lightning struck a house and set it on fire near Glasgow.
Thunderstorm Wind, Jefferson
- When
- July 12, 9:38 PM EST
- Where
- Jefferson County, 1.48 mi NNW of Audubon Park
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.220, -85.740
Roof damage occurred from a thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, July 12 to 16, 20083 deaths · 4 events
- Flash Flooding in Arizona, July 12, 20082 deaths · 3 injured · $625,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 12 to 13, 20081 death · $47,000 · 52 kt wind · 12 events
- Heat in Pennsylvania, July 12, 20081 death · 1 event
- Flash Flooding in California, July 12 to 15, 2008$1.7 million · 6 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 20081 injured · $225,000 · 65 kt wind · 11 events
- Flash Flooding and Lightning Strike in Illinois, July 12, 20082 injured · $145,000 · 8 events
- Flash Flooding in New Mexico, July 12 to 13, 2008$405,000 · 2 events
- Damaging Wind in Georgia, July 12, 20085 injured · $50,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Illinois, July 12, 2008$165,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Oklahoma, July 12, 2008$90,000 · 1 in hail · 12 events
- Flooding in Indiana, July 12 to 17, 2008$88,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112772, 112771, 112773.